Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 76, NWS Jackson, KY

June 20, 2000Bath County, Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 20, 2000, 4:20 PM EDT for Bath County, Fleming County, Rowan County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 20, 2000, 4:20 PM EDT (20:20 UTC)
Expired
Jun 20, 2000, 4:45 PM EDT
In force
25 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bath County, KY, Fleming County, KY, Rowan County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WUUS53 KJKL 202020
SVRJKL
KYC011-069-205-202045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT TUE JUN 20 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BATH COUNTY IN KENTUCKY
  SOUTHEASTERN FLEMING COUNTY IN KENTUCKY
  WEST CENTRAL ROWAN COUNTY IN KENTUCKY

* UNTIL 445 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PEASTICKS...OR ABOUT 4 MILES NORTHEAST OF
  OWINGSVILLE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES SOUTHEAST OF GRANGE CITY AT 425 PM EDT
  5 MILES SOUTHEAST OF HILLSBORO AT 430 PM EDT
  OVER RINGOS MILLS...SHARKEY AT 435 PM EDT
  3 MILES NORTHWEST OF HILDA AT 440 PM EDT
  3 MILES SOUTHEAST OF PLUMMERS LANDING AT 445 PM EDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

LAT...LON 3824 8380 3810 8364 3823 8338 3839 8358

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 20, 3:00 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT TUE JUN 20 2000

A WET OUTLOOK. WARM FRONT CURRENTLY MOVING NORTHEAST THROUGH THE
FORECAST AREA BRINGING IN A VERY MOIST AIRMASS. AT 12Z PRECIPITABLE
WATER FROM CENTRAL IL TO CENTRAL MS WAS RUNNING ABOVE 2 INCHES.
SHOWERS AND THUNDERSTORMS DEVELOPED OVER THE SOUTHWEST PART OF THE
AREA AND ARE DEVELOPING NORTHEASTWARD AS OUR ATMOSPHERE MOISTENS AND
A MID/UPPER LEVEL WAVE MOVES OVER FROM WEST TO EAST LATE TODAY.

SOME OF THE CONVECTION MAY LINGER PAST 00Z TONIGHT...BUT SHOULD THEN
SETTLE DOWN FOR A WHILE. LATE TONIGHT/TOWARD MORNING THE CHANCE OF
RAIN INCREASES AGAIN AS LOW LEVEL JET SINKS SOUTH BRINGING AN
UPGLIDE FEED OF WARM MOIST AIR. BEST CHANCE TOWARD MORNING WILL BE
IN THE NORTH AND WEST. THE ETA IS MOST IMPRESSIVE WITH THIS FEATURE
FOR EAST KY...BUT EVEN THE AVN AND NGM SHOW SOME PRECIP. WILL GO
WITH LIKELY POP NORTH AND WEST TONIGHT...THINKING THAT COMBINING THE
EVENING AND PREDAWN PERIODS WILL YIELD A POP THAT HIGH.
HOWEVER...EITHER EPISODE ALONE WOULD ONLY BE WORTHY OF A CHANCE POP.
WILL GO WITH ONLY A CHANCE POP SOUTHEAST...WHERE PREDAWN PROSPECT OF
RAIN IS LESS.

ON WEDNESDAY...RIGHT REAR QUADRANT OF UPPER JET WILL PROVIDE LIFT.
WITH LITTLE CAP ANTICIPATED WE SHOULD SEE MORE CONVECTION.  AS WARM
AS THE AIR MASS IS...HAIL WILL PROBABLY NOT BE A BIG CONCERN.
HOWEVER...WITH MID LEVEL SPEED MAX OF 40 TO 45 KNOTS MOVING
OVER...WOULD NOT RULE OUT SOME MARGINALLY SEVERE GUSTS.

DIFFERENCES SHOW UP AMONG MODELS ON WEDNESDAY NIGHT. THE NGM IS
MUCH MUCH FASTER WITH THE COLD FRONT THAN THE ETA OR AVN. THE NGM
HAS IT MIDWAY THROUGH EAST KY AT 00Z AND INTO VA BY 06Z. MODELS
TRENDS ARE SLOWER...AND WILL DISCOUNT THE NGM. THE ETA AND AVN DO
NOT HAVE FRONTAL PASSAGE UNTIL THE DAY THURSDAY. WILL GO WELL ABOVE
NGM MOS POPS FOR BOTH WEDNESDAY NIGHT AND THURSDAY.

ALTHOUGH RIVERS ARE NOT RUNNING HIGH...RECENT RAINS HAVE MOISTENED
THE SURFACE SOIL CONSIDERABLY. SMALL STREAM FLOOD ADVISORIES ARE
ALREADY BEING ISSUED THIS AFTERNOON.  WITH SUCH A MOIST AIR MASS AND
A SLOW FRONTAL PASSAGE...SMALL STREAM FLOODING COULD BE AN EVEN
LARGER CONCERN IN THE SECOND OR THIRD PERIOD.  WILL NOT ISSUE A
WATCH AT THIS TIME...BUT LATER SHIFTS WILL NEED TO MONITOR THIS.

THINK THAT NGM SURFACE DEW POINTS ARE A LITTLE TOO LOW ON WEDNESDAY.
AS A RESULT...CONVECTIVE TEMPERATURES WOULD BE LOWER THAN SUGGESTED
BY THE NGM. THIS TRANSLATES INTO NGM MOS TEMPS WHICH ARE PROBABLY
TOO HIGH. WILL UNDERCUT BY SEVERAL DEGREES. WITH FRONTAL PASSAGE
EXPECTED TO BE SLOWER THAN THE NGM SUGGESTS...NGM MOS LOW TEMPS ARE
PROBABLY A FEW DEGREES TOO COOL ON WEDNESDAY NIGHT. CONVERSELY...NGM
MOS LOOKS TOO WARM ON THURSDAY.

.JKL...NONE.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:38 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Owsley52 min
Jun 20, 3:22 PM EDTSevere Thunderstorm WarningJKLFleming23 min
Jun 20, 5:28 PM EDTSevere Thunderstorm WarningJKLPike32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.